Is a Drug-Induced Tremor?
A drug-induced tremor is a tremor that’s caused by taking a
drug. A tremor is a rhythmic, uncontrollable movement of part of your body.
The shaking movement created by tremors is usually quick and
tends to occur in cycles lasting six to 10 seconds. Drug-induced tremors may
also be referred to as drug-induced Parkinson’s (DIP). In fact, 10 percent of
Parkinson’s cases at a Parkinson’s disease treatment center turned out to be
Drug-induced tremors can occur when you move your body a
certain way or are in certain positions. Medications that cause the tremors
include certain antipsychotics, anticonvulsants, and antidepressants. Certain medications
can both cause tremors and worsen any tremors you already have from Parkinson’s
disease or another similar disorder.
Are the Symptoms?
Most tremors occur in the hands. They can also occur in the:
- vocal cords
Drug-induced tremors may cause your head to shake or nod
uncontrollably. The tremors may not happen all of the time, but they’re likely
to occur within the first hour of taking medication. If you find that this
happens to you, take note of the medications you took before your tremors. This
can help you and your doctor figure out which specific medication, or
combination of medicines, is causing your symptoms.
Tremors usually stop when you’re asleep, and they can worsen
when you’re under stress. You might notice that your voice sounds shaky as
Drugs Most Often Cause Tremors?
Drug-induced tremors are caused by your brain’s response to
the chemicals in certain medications. Drug-induced tremors can also occur as
the result of withdrawal from drugs or alcohol.
Anticonvulsant drugs are among the most common causes of
drug-induced tremors. Anticonvulsants are used for a variety of medical
conditions, including epilepsy and bipolar disorder. Bronchodilators, which are
commonly used in the treatment of conditions such as asthma, can also cause
Immunosuppressants, which are used to prevent the rejection
of transplanted organs, can also lead to drug-induced tremors. Drugs used to
treat a variety of psychiatric disorders such as antipsychotics, lithium, and
certain antidepressants are also potential causes of drug-induced tremors.
Caffeine is a stimulant that can also cause you to have tremors or can worsen
Will My Doctor Diagnose My Symptoms?
Diagnosis of your drug-induced tremors will start with your doctor
asking you about your symptoms and medical history. A complete list of the
medications you’re taking will be extremely helpful during diagnosis. Telling
your doctor how often you’re having tremors can help aid in your diagnosis. The
speed of your tremors can also help your doctor determine their cause.
Some important features of drug-induced tremors that
distinguish them from Parkinson’s disease include the following:
- The symptoms are on both the left side and the
right side. Parkinson’s disease typically affects primarily one side.
- The symptoms stop when you stop the medication. Parkinson’s
disease is chronic and progressive.
- There is no brain degeneration. Parkinson’s
disease is caused by degeneration in a specific area of the brain.
Your doctor might want to rule out other potential causes of
tremors by performing blood tests to check for abnormal levels of certain
chemicals in your blood. Problems with your thyroid can also cause tremors, so
your levels of thyroid hormones might be checked.
CT and MRI scans are done by a computer and allow your
doctor to see your brain. Using these scans, your doctor can potentially rule
out defects in your brain that may be causing tremors.
Can Be Done to Treat My Tremors?
Your doctor will probably ask you to stop taking the drug
that’s causing the tremors. This generally happens after talking with your doctor
about the potential risks and benefits associated with stopping therapy. Your doctor
will also discuss possible alternative treatments with you. Your symptoms may
not resolve immediately after stopping the offending medication. Symptoms
usually subside in about four months, but in some cases, it may take up to 18
Is at Risk for Drug-Induced Tremors?
Anyone can develop tremors from taking medication. But some
people are more at risk than others. Among those at increased risk are:
- the elderly
- people infected with HIV
- anyone with a history of dementia
Talk to your doctor about the medications you’re taking, and
consult them before adding any new over-the-counter medications. Stimulant
medications and drugs containing theophylline should be used with caution.
Drinking caffeinated beverages, like coffee and certain teas
or sodas, can make your tremors worse. Caffeine can stimulate muscle activity,
causing more tremors. Tremors aren’t life-threatening, but they may be
embarrassing for you if they happen in public. You might want to go to a support
group while you wait for your symptoms to subside.